Alert archive / Colorado / High Wind Watches in 2018
High Wind Watch 3, NWS Pueblo, CO
NWS Pueblo, CO issued this high wind watch at Apr 1, 2018, 2:54 PM MDT for Crowley County, Kiowa County, Colorado. It took effect at Apr 3, 2018, 12:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 1, 2018, 2:54 PM MDT (20:54 UTC)
- In effect from
- Apr 3, 2018, 12:00 AM MDT
- Expired
- Apr 2, 2018, 11:55 AM MDT
- In force
- Issued by
- NWS Pueblo, CO
Counties Crowley County, CO, Kiowa County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
557 WWUS75 KPUB 012054 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 254 PM MDT Sun Apr 1 2018 COZ089-095-096-020500- /O.NEW.KPUB.HW.A.0003.180403T0600Z-180403T1800Z/ Crowley County-Western Kiowa County-Eastern Kiowa County- INCLUDING Ordway, Olney Springs, Eads, and Sheridan Lake 254 PM MDT Sun Apr 1 2018 ...HIGH WIND WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING... The National Weather Service in Pueblo has issued a High Wind Watch, which is in effect from late Monday night through Tuesday morning. * LOCATION...Crowley and Kiowa counties. * CAUSE AND TIMING...A strong cold front will move through the region Late Monday night spreading strong northerly wind gusts across the region through Tuesday morning. * WIND...North winds 30 to 40 mph with gusts to around 58 mph. * IMPACT...These winds will pose strong cross winds on east west oriented roadways, especially for light weight, high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
3 follow-up statements
519 WWUS75 KPUB 020356 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 956 PM MDT Sun Apr 1 2018 COZ089-095-096-021200- /O.CON.KPUB.HW.A.0003.180403T0600Z-180403T1800Z/ Crowley County-Western Kiowa County-Eastern Kiowa County- INCLUDING Ordway, Olney Springs, Eads, and Sheridan Lake 956 PM MDT Sun Apr 1 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING... * LOCATION...Crowley and Kiowa counties. * CAUSE AND TIMING...A cold front will move through the region late Monday night, spreading strong northerly wind gusts across the region through Tuesday morning. * WIND...North winds 30 to 40 mph with gusts to around 58 mph. * IMPACT...Dangerous cross winds should be expected on east to west oriented roadways, creating a hazard for lightweight and high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
671 WWUS75 KPUB 020957 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 357 AM MDT Mon Apr 2 2018 COZ089-095-096-021800- /O.CON.KPUB.HW.A.0003.180403T0600Z-180403T1800Z/ Crowley County-Western Kiowa County-Eastern Kiowa County- INCLUDING Ordway, Olney Springs, Eads, and Sheridan Lake 357 AM MDT Mon Apr 2 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... * LOCATION...Crowley and Kiowa counties. * CAUSE AND TIMING...A cold front will move through the region this evening, spreading strong northwest wind gusts across the region through Tuesday morning. * WIND...North winds 30 to 40 mph with gusts to around 58 mph. * IMPACT...Dangerous cross winds should be expected on east to west oriented roadways, creating a hazard for lightweight and high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ Hodanish
417 WWUS75 KPUB 021755 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 1155 AM MDT Mon Apr 2 2018 COZ089-095-096-030200- /O.UPG.KPUB.HW.A.0003.180403T0600Z-180403T1800Z/ /O.NEW.KPUB.HW.W.0008.180403T0600Z-180403T1800Z/ Crowley County-Western Kiowa County-Eastern Kiowa County- INCLUDING Ordway, Olney Springs, Eads, and Sheridan Lake 1155 AM MDT Mon Apr 2 2018 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT TUESDAY... The National Weather Service in Pueblo has issued a High Wind Warning, which is in effect from midnight tonight to noon MDT Tuesday. This upgrades and replaces the High Wind Watch that was in effect. * LOCATION...Crowley and Kiowa counties. * CAUSE AND TIMING...A cold front will move through the region this evening, spreading strong northerly winds across the area late tonight through Tuesday morning. * WIND...North winds 30 to 40 gusting to 60 mph. * IMPACT...Dangerous cross winds should be expected on east to west oriented roadways, creating a hazard for lightweight and high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of at least 58 mph can be expected. Property damage will be possible. Secure your property now. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Apr 1, 12:00 PM MDT, 2 hours 54 minutes earlier.
Area forecast discussion, Apr 1, 12:00 PM MDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1200 PM MDT Sun Apr 1 2018 .UPDATE... Issued at 1049 AM MDT Sun Apr 1 2018 Per morning data coming in and collaboration with surrounding forecast offices will go ahead and upgrade our Fire Weather Watch for Monday to a Red Flag Warning at this time. No sense in waiting. This seems a pretty high confidence Red Flag Day. Gusty winds, low humidity and high Haines Indices indicate another day of very high fire danger. Outdoor burning or any other activities that could accidentally start a wildfire should be postponed. The combination of the weather parameters and dry fuels will result in the potential for extreme fire behavior. UPDATE Issued at 905 AM MDT Sun Apr 1 2018 Forecast updated to increase cloud cover and decrease temperatures per latest satellite and High Resolution Rapid Refresh output through the day. && .SHORT TERM...(Today and tonight) Issued at 458 AM MDT Sun Apr 1 2018 Currently... Quite a bit of cloudiness was noted over the region at 3 am. Most of it was variable high cloudiness, but thicker weave clouds were noted over most of the higher terrain. Low clouds were noted over most of the lower Pikes Peak region extending southwards down along the Wet mtns. Some patch low clouds were also noted over the far southeast plains. Winds across the plains were classic upslope with northeasterlies across most of the plains east of I-25 while southeasterlies were noted over Pueblo/Colorado Springs region. It was breezy to windy in the mtns, especially the central mtn region from Cottonwood Pass to Monarch Pass. The mtns/plains interface was the demarcation line between the colder air to the east (20s and 30s across the plains and the valleys east of the Sangres), while the upper ark rvr valley and San Luis valley readings were in the 30s to lower 40s. Generally, areas below 8000 feet were in the cold air while areas above this elevation was in the warmer air. 20s were noted in the higher mtns. Snow showers were noted across Lake county per radar imgy. Today... Low clouds over parts of the region this morning will dissipate by mid morning. Otherwise anticipate a nice Easter Sunday with variable high cloudiness across the region. Max temps along the I-25 corridor will be in the 50s across El Paso county and 60s from Pueblo south to the NM border. Over the far eastern plains it will be noticeably cooler with temps in the 50s...and a few 40s along the immediate KS border. Warmest temps today will likely occur in the San Luis valley where readings in the mid 60s are expected. In the mtns...a few snow showers will be possible early this morning, especially in the higher elevations of Lake county. 20s and 30s are expected in the mtns today. Breezy to windy conditions are anticipated over the mtns and valleys today while upslope east to southeasterly winds of 10 to 15 mph are expected over the plains. Tonight... A surface low is anticipated to develop in the vicinity of La Junta tonight, and this will have an impact on low temps tonight across the plains. Areas generally east and north of the sfc low will see upslope cool flow with readings in the 20s and 30s, while south and west of the low winds will be from a westerly component with readings in the 30s and 40s. Areas such and Walsenburg and Trinidad will have lows in the 40s while Pueblo...Eads...Lamar and Springfield will be in the 20s and 30s. Downslope flow will occur in the upper and mid ark rvr valley and temps will be rather warm over these regions tonight. The San Luis valley will see mins in the 20s to around 30F. Tens and 20s will occur in the mtns.. Dry weather with limited cloudiness is anticipated tonight. .LONG TERM...(Monday through Saturday) Issued at 458 AM MDT Sun Apr 1 2018 Longer term meteorological concerns continue to be temperatures, gusty winds/elevated fire weather concerns at times and pops. Latest computer simulations, PV/Precipitable water analysis and forecast model soundings depict that the dry, warm and breezy to windy conditions of Monday, will give way to cooler conditions and continued breezy to windy conditions on Tuesday in combination with some generally light accumulating precipitation primarily favoring Continental Divide locations from later Monday into Monday night as a healthy upper system passes by to the north and a northerly surge pushes across eastern sections Monday night. In addition, per coordination with surrounding offices will continue/maintain the Fire Weather Watch from late Monday morning into early Monday evening over central and eastern portions of the forecast district. Basically dry and mild to warm conditions are then expected over the majority of the forecast district(outside of the central mountains, where light precipitation will be possible at times), from Wednesday into Thursday as dry northwesterly upper flow interacts with eastern Colorado lee-side surface troughing. Additional rounds of elevated near critical/critical fire weather conditions are anticipated both Tuesday and Wednesday. WFO Pueblo will continue to monitor closely and if latest trends continue, potentially issue additional fire weather highlights as needed/warranted. Next round of potentially unsettled conditions(including the potential for localized thunderstorms) is anticipated from later Thursday into Friday evening(once again favoring Continental Divide locations), as next in a series of upper disturbances impact the forecast district In addition, the highest potential for more widespread gusty winds during the longer term should be noted from Monday into Tuesday and then again by next Friday. Finally, warmest temperatures during the longer term are still anticipated Monday(where maximum temperatures challenging and/or possibly exceeding 80F are still projected over select eastern locations). Coolest temperatures during the longer term are still expected Tuesday, where maximum temperatures over eastern sections will run some 20F to 30F cooler than values measured Monday) as a sharp cold front(driven by 1029+ MB surface high centered over eastern Montana) moves across eastern portions of the CWA Monday night. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1145 AM MDT Sun Apr 1 2018 Still dealing with some areas of low cloudiness that developed across the plains behind the cold front last night. However, satellite and surface observations show this low cloudiness rapidly dissipating at this time. Satellite shows some patches still around, primarily south of Highway 50, but even these clouds should be gone within the next hour or two. Generally dry, westerly flow will cover the flight area for the next 24 hours. A weak surface disturbance across the plains could bring a resurgence of low clouds to parts of the plains, primarily east of Pueblo, late tonight into early Monday. However, the low cloudiness looks much less widespread and not as deep as last night. These clouds could bring some patchy MVFR CIGS to areas of the plains overnight into Monday. Otherwise, VFR expected across the flight area through the forecast period. Strong and gusty winds will become a concern across the flight area on Monday. Westerly winds of 20 to 30 gusting to 45 mph will be common across the lower elevations by afternoon with gusts to 50 mph or more possible across some of the higher elevations. The KCOS, KPUB and KALS terminals should all maintain VFR for the next 24 hours. The low clouds have moved out of the KCOS and KPUB sites and are not expected to return today. There is a small chance that some low clouds could reform around KPUB overnight into early Monday. KCOS has an even smaller chance of this occurring. KALS should not be impacted. All 3 sites will have to deal with strong and gusty surface winds on Monday as deep mixing gets underway from late morning through the afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM to 8 PM MDT Monday for COZ221-222- 224>237. && UPDATE...LW AVIATION...LW
Hazardous weather outlook, Apr 1, 11:28 AM MDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1128 AM MDT Sun Apr 1 2018 COZ058>089-093>099-021730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1128 AM MDT Sun Apr 1 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday The fire danger will be very high on Monday due to strong winds, low humidities and high Haines Indices developing ahead of an incoming cold front. Many areas will reach critical fire weather levels. This includes most areas below 9,000 feet east of the Continental Divide, including the San Luis Valley, all of the eastern mountain areas below 9,000 feet and all of the eastern plains. Outdoor burning or any other activities that could accidentally start a wildfire should be postponed. The combination of strong winds, low humidities and high Haines Indices will result in the potential for extreme fire behavior. Although not as widespread or extreme as on Monday, areas of critical fire weather conditions will be possible again on Tuesday and Wednesday. Caution to avoid activities that could accidentally start a wildfire will need to continue. An upper level disturbance will bring snow showers to the Continental Divide from Monday afternoon into early Tuesday. Local accumulations of 1 to 3 inches will be possible, primarily north of Monarch Pass. Additional light accumulations of snow and possibly a few thunderstorms will be possible along the Continental Divide from Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. 50/50
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 11:17 AM MDT | Red Flag Warning | PUB | Alamosa, Baca, Bent, Conejos, Costilla, Crowley and 12 more | 33 hr |
| Apr 1, 3:02 PM MDT | Fire Weather Watch | PUB | Baca, Bent, Crowley, Kiowa, Las Animas, Otero and 1 more | 21 hr |
Nearby
High Wind Watches in Colorado, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.